Utah, 2020Flash Flood and Heavy Snow in Utah, March 13 to 14, 2020
March 13 to 14, 2020 · NWS SLC · 7 events in 2 counties and zones
A spring storm system brought heavy mountain snow to the mountains of southern Utah, while also bringing heavy rain and flash flooding to the lower elevations of southern Utah.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A spring storm system brought heavy mountain snow to the mountains of southern Utah, while also bringing heavy rain and flash flooding to the lower elevations of southern Utah.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Mar 12, 8:12 PM MST, 3 hours 48 minutes earlier.
Area forecast discussion, Mar 12, 8:12 PM MST, 3 hours 48 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
912 PM MDT Thu Mar 12 2020
.SYNOPSIS...A low pressure system off the southern California
coast will track eastward across the Desert Southwest tomorrow,
bringing widespread rain and snow to primarily central and
southern Utah tonight through Friday. Southwest flow will result
in mild temperatures over the weekend, with some rain possible for
far northern Utah.
&&
.DISCUSSION...A broad upper low is centered just off the
California coast this evening. Moisture and instability are
abundant on the front end of this system, with a large area of
precip noted on radar over southern California, southern Nevada,
and much of Arizona. The slow eastward track of the low has
allowed some of this rain to start to creep into southwest Utah.
The storm system will track across southern California and Arizona
tonight into tomorrow as it becomes an open wave. As it continues
east, precipitation will spread into southern Utah overnight and
into central and northeast Utah during the day Friday. The
combination of a slow moving system, favorable dynamics, and good
moisture will allow for periods of moderate to heavy
precipitation, particularly in association with the deformation
axis on the front end of the trough. Given the relatively warm
nature of the system, snow levels will be on the high side (above
7,000 feet), but the higher elevations of the southern mountains
will see some significant accumulations. Therefore, a Winter Storm
Warning will be in effect above 8000 feet beginning tonight.
Precipitation will tend to taper off tonight into Saturday morning
as the system weakens and tracks east of the area. The focus then
shifts to a system expected to be rotating along the Pacific
Northwest coast during the day Saturday. This system should move
little over the weekend but is anticipated to bring a weak
boundary into northwest Utah during the day Saturday. This
boundary will act as the focus for some precip over far northern
Utah. Most guidance indicates this system will slide south along
the Pacific coast through the early part of the week before
tracking across the Desert Southwest during the middle of the
upcoming week.
No updates expected to the forecast this evening.
&&
.AVIATION....The SLC terminal will see VFR conditions through the
overnight hours with some high clouds. Northwest winds are
expected to become light southeasterly or light and variable
between 08Z and 10Z before returning to the northwest between 15Z
and 17Z.
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...Winter Storm Warning from 2 AM to 10 PM MDT Friday for UTZ518.
WY...None.
&&
Traphagan
For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity
For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.php
Hazardous weather outlook, Mar 12, 2:09 PM MST, 9 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Salt Lake City UT
309 PM MDT Thu Mar 12 2020
UTZ001>016-019>021-517-518-WYZ021-131400-
Cache Valley/Utah Portion-Northern Wasatch Front-
Salt Lake and Tooele Valleys-Southern Wasatch Front-
Great Salt Lake Desert and Mountains-Wasatch Mountain Valleys-
Wasatch Mountains I-80 North-Wasatch Mountains South of I-80-
Western Uinta Mountains-Wasatch Plateau/Book Cliffs-
Western Uinta Basin-Castle Country-San Rafael Swell-
Sanpete/Sevier Valleys-West Central Utah-Southwest Utah-
Utahs Dixie and Zion National Park-South Central Utah-
Glen Canyon Recreation Area/Lake Powell-Central Mountains-
Southern Mountains-Southwest Wyoming-
309 PM MDT Thu Mar 12 2020
This Hazardous Weather Outlook is for the western two thirds of
Utah and southwest Wyoming.
.DAY ONE...This Afternoon and Tonight
Valley rain and high elevation snow will expand across the
southern tier of Utah from Arizona late tonight. Moderate to
locally heavy valley rain will be possible near the Arizona
border late tonight.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
Valley rain and mountain snow will expand north and east through
central and eastern Utah during the day Friday. Significant snow
accumulations will be possible above 8000 feet, especially in the
southern mountains. Widespread moderate to locally heavy rainfall
will continue across the southern and eastern valleys during the
morning before becoming showery Friday afternoon.
The next storm system will settle into the Pacific Northwest this
weekend. Gusty southerly winds will become widespread during the
weekend with unsettled conditions especially across northwest
Utah. The storm will pass through the region during the mid-week,
bringing colder temperatures and lowering snow levels to the
valley floor at some locations.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.
For more information from NOAA/s National Weather Service visit...
http://weather.gov/saltlakecity
For information on potential road travel impacts visit...
http://www.udottraffic.utah.gov/roadweatherforecast.aspx
Event by event
5 heavy rain, 1 heavy snow, 1 flash flood. Local standard time, as filed.
Heavy Rain, Washington
- When
- March 13, 12:00 AM MST to March 14, 12:00 AM MST
- Where
- Washington County, 1.65 mi E of Washington
- Reported by
- Law Enforcement
- Coordinates
- 37.130, -113.490
Washington county officials received a report of 1.41 inches of rain.
Heavy Rain, Washington
- When
- March 13, 12:00 AM MST to March 14, 12:00 AM MST
- Where
- Washington County, 0.55 mi E of New Harmony
- Reported by
- Public
- Coordinates
- 37.480, -113.310
New Harmony received 1.83 inches of rain.
Heavy Rain, Washington
- When
- March 13, 12:00 AM MST to March 14, 12:00 AM MST
- Where
- Washington County, 4.77 mi NE of Zion National Park
- Reported by
- Law Enforcement
- Coordinates
- 37.430, -112.940
Zion National Park received 1.67 inches of rain.
Heavy Rain, Washington
- When
- March 13, 12:00 AM MST to March 14, 12:00 AM MST
- Where
- Washington County, 11.21 mi W of Shivwits
- Reported by
- Mesonet
- Coordinates
- 37.150, -113.950
The Badger Springs RAWS reported 3.4 inches of precipitation.
Heavy Rain, Washington
- When
- March 13, 12:00 AM MST to March 14, 12:00 AM MST
- Where
- Washington County, 1.77 mi NE of Springdale
- Reported by
- Mesonet
- Coordinates
- 37.200, -112.980
A Zion National Park automated weather station recorded 1.89 inches of rain.
Heavy Snow, Southern Mountains
- When
- March 13, 1:00 AM MST to 9:00 PM MST
- Where
- Southern Mountains forecast zone
- Reported by
- SNOTEL
The Kolob SNOTEL received 3.4 inches of liquid equivalent precipitation, or approximately 34 inches of snow, while the Midway Valley SNOTEL received 3.3 inches of liquid equivalent precipitation, or approximately 33 inches of snow. Other SNOTEL precipitation totals included Snowflower Flat with 2.8 inches of liquid equivalent precipitation, or approximately 28 inches of snow, and Webster Flat with 2.7 inches of liquid equivalent precipitation, or approximately 27 inches of snow.
Flash Flood, Washington
- When
- March 13, 8:44 AM MST to 11:44 AM MST
- Where
- Washington County, 2.82 mi S of Zion National Park to 6.15 mi SSE of Rockville
- Cause
- Heavy Rain
- Reported by
- Park/Forest Service
- Coordinates
- 37.340, -112.990
Park Rangers in Zion National Park reported flash flooding in Echo, Hidden, Telephone, and Refrigerator Canyons.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Damaging Wind in Texas, March 13, 20201 injured · $550,000 · EF1 · 4 events
- Heavy Snow and High Wind in Idaho, March 13 to 14, 20201 injured · $301,000 · 60 kt wind · 5 events
- High Wind and Strong Wind in Montana, March 13 to 14, 20201 injured · $131,000 · 63 kt wind · 5 events
- Damaging Wind in Texas, March 13, 2020$70,000 · 78 kt wind · 2 events
- Flash Flooding and Heavy Rain in Arizona, March 13, 2020$50,000 · 7 events
- Heavy Snow and Hail in California, March 13 to 17, 2020$750 · 0.25 in hail · 30 events
- Flash Flooding in West Virginia, March 13, 2020$28,000 · 3 events
- Winter Weather in Nebraska, March 13 to 14, 202024 events
- Winter Storm and Winter Weather in South Dakota, March 13 to 14, 202021 events
- Tornado in New Mexico, March 13, 2020$25,000 · EF0 · 1 event
- Flooding in Missouri, March 13 to 15, 202019 events
- High Wind and Strong Wind in Massachusetts, March 13, 2020$14,000 · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 883107, 883109, 883110, 883111, 883112, 883116, 883101.